Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Lubbock, TX

July 28, 2004Lynn County, Texas

NWS Lubbock, TX issued this flash flood warning at Jul 28, 2004, 6:39 AM CDT for Lynn County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 6:39 AM CDT (11:39 UTC)
Expired
Jul 28, 2004, 9:00 AM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 62 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 281144
FFWLBB
TXC305-281400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
639 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 900 AM CDT

* AT 638 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY   RAIN SOUTHERN LYNN COUNTY...MAINLY ALONG AND SOUTH OF US 
  HIGHWAY 380. THIS ARE OF RAINFALL WAS MOVING TO THE NORTHEAST AT 
  AROUND 20 MPH. THE TAHOKA SHERIFFS OFFICE REPORTED A FOOT OF WATER 
  ACROSS PORTIONS OF TAHOKA WITH ADDITIONAL FLOODING REPORTED ALONG US 
  87 AND 380. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE 
  POSSIBLE.

* LOCATIONS IN AND NEAR THE WARNING INCLUDE GRASSLAND...NEW MOORE...TAHOKA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF URBAN
AREAS...STREETS AND UNDERPASSES AS WELL AS NEAR PLAYA LAKES AND LOW
LYING SPOTS. ADDITIONALLY COUNTRY ROADS...NORMALLY DRY WASHES...AS
WELL AS ANY LOW LYING FARMLAND ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3296 10206 3296 10158 3331 10157 3331 10207

$$
1 follow-up statement
000 
WGUS74 KLUB 281230
FFSLBB
TXC305-281400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
724 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR LYNN
COUNTY...

AT 723 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
THUNDERSTORMS WITH HEAVY RAIN CONTINUED OVER CENTRAL AND SOUTHERN 
LYNN COUNTY...GENERALLY ALONG AND SOUTH OF U.S. HIGHWAY 380.

SOME MINOR FLOODING HAS BEEN REPORTED BY THE TAHOKA SHERIFFS OFFICE 
IN TAHOKA. ADDITIONAL MINOR FLOODING OF LOW LYING AREAS IS 
ANTICIPATED ALONG WITH PONDING OF WATER ON ROADWAYS. 

THESE STORMS ARE MOVING EAST-NORTHEAST AT 20 MPH AND WILL AFFECT THE 
CITY OF TAHOKA...THE COMMUNITY OF GRASSLAND AND RURAL AREAS TO THE 
SOUTH AND EAST OF TAHOKA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3296 10206 3296 10158 3331 10157 3331 10207

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:55 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 3:55 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CDT WED JUL 28 2004

.SHORT TERM...
A PIECE OF ENERGY MOVING ACROSS SOUTHERN NEW MEXICO EARLY THIS
MORNING WAS HELPING TO ENHANCE THE WARM ADVECTION OVER WEST TEXAS
WITH A LARGE ARE OF RAINFALL LOCATED ACROSS THE SOUTHERN HALF OF THE
CWA. THIS AREA OF RAINFALL WILL CONTINUE TO MOVE TO THE NORTHEAST
THROUGH THE MORNING WITH RAIN ENDING FROM WEST TO EAST. WE WILL THEN
HAVE TO WATCH A TROUGH SWINGING INTO THE CENTRAL PLAINS AS A COLD
FRONT PUSHES SOUTHWARD INTO THE PANHANDLE. THIS SHOULD HELP TO
INITIATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT. THE TROUGH AXIS APPEARS THAT IT WILL
PROGRESS FAIRLY QUICK TO THE EAST WITH RAIN ENDING TOWARDS THURSDAY
MORNING. WEAK UPPER LEVEL WINDS AND LIKELIHOOD OF CLOUD COVER
LINGERING ENOUGH TO KEEP THE CWA FROM HEATING UP MUCH SHOULD
PRECLUDE ANY SEVERE WORDING IN THE ZONES. AM BECOMING MORE CONCERNED
ABOUT SOME FLOODING POTENTIAL ACROSS THE EAST AND NORTHEASTERN
ZONES...ESPECIALLY FOR TONIGHT AS OUR NEXT AREA OF RAIN TRAVERSES
THE AREA. BELIEVE WE WILL JUST PLACE THIS MENTION IN THE HWO FOR
NOW.

TEMPERATURES WILL REMAIN BELOW AVERAGE AGAIN TODAY BUT BELIEVE THAT
MOST LOCATIONS SHOULD WARM INTO THE 80S...IF THE SHOWERS AND
THUNDERSTORMS SHIFT EASTWARD AS QUICK AS ANTICIPATED.

.LONG TERM...
AS TROUGH AXIS PASSES ON THU...WE WILL SEE A WEAK COLD FRONT MOVE
THROUGH THE SPLNS DURING THE DAY. RAIN CHANCES WILL BE SHIFTING OFF
TO THE SOUTH AND EAST BUT HAVE LEFT LOW POPS OVER THE SRN ROLLING
PLAINS THROUGH THE EVE IF THE PROGRESS OF THE FRONT IS SLOWER THAN
PROGGED. HAVE LOWERED HIGH TEMPS ABOUT A CAT FOR THU...WITH LOWEST
TEMPS OVER THE ROLLING PLAINS AS EXPECT THEM TO REMAIN SOCKED IN ALL
DAY. THERE SHOULD BE SOME POTENTIAL FOR LOW CLOUDS/FOG ON THE CAP
OVERNIGHT/FRI MORN AS MODEL X-SECTIONS SHOW MID/UPR-LVLS DRYING OUT
QUICKLY BEHIND TROF. SHOULD SEE A MUCH WARMER AND DRIER DAY ACROSS
THE SPLNS ON FRIDAY. HOWEVER...MODELS SHOW FAIRLY BRISK NW FLOW
ACROSS THE AREA FRI NIGHT AND THERE IS THE POTENTIAL FOR A MCS TO
MOVE SE OUT OF NE NM/NW PANHANDLES INTO THE SPLNS...AND HAVE
EXPANDED POPS A BIT FOR THIS POSSIBILITY. MCS POTENTIAL LOOKS LESS
LIKELY SAT NIGHT AS UPR RIDGE NOSES EAST...BUT LEFT SLIGT CHANCE
MAINLY FOR NE COUNTIES...NEXT SHIFT MAY WANT TO REASSESS THIS.

HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS AFTER SAT. GOOD MODEL
CONSENSUS THAT 500MB RIDGE WILL BUILD EAST BRINGING A WARMING/DRYING
TREND AND VERY WEAK MID-LVL WINDS THAT SHOULD KEEP MOST TSTM
ACTIVITY CONFINED TO MTNS OF NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       85  59  85  62 /  50  30  10   0
TULIA        81  61  84  65 /  50  70  20  10
PLAINVIEW    82  62  84  65 /  50  70  20  10
LEVELLAND    86  63  85  65 /  50  50  10  10
LUBBOCK      83  64  84  65 /  50  70  20  10
BROWNFIELD   86  65  86  66 /  50  40  20  20
CHILDRESS    81  67  84  67 /  90  70  20  10
SPUR         83  68  84  69 /  90  70  30  20
ASPERMONT    84  70  82  70 / 100  70  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/33
Hazardous weather outlook, Jul 28, 6:00 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED JUL 28 2004

TXZ021>044-292300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

THERE IS THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH FLOODING TODAY
ACROSS SOUTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING
PLAINS...MAINLY SOUTH OF A LINE FROM MORTON TO ASPERMONT. SEVERAL
BANDS OF RAIN SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH OUT OF THE PERMIAN BASIN INTO THE AREA OF CONCERN TODAY.
THIS THREAT IS EXPECTED TO DECREASE BY THIS EVENING AS THE ACTIVITY
WEAKENS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION IS POSSIBLE FRIDAY NIGHT. THUNDERSTORMS THAT
DEVELOP IN THE HIGHER TERRAIN OF COLORADO AND NEW MEXICO MAY
ORGANIZE INTO A CONVECTIVE COMPLEX...AND MOVE SOUTHEAST INTO THE
AREA AFTER DARK. THERE IS A THREAT FOR DAMAGING WINDS WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:05 AM CDTFlash Flood WarningLUBKent3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.